Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2018, 4:28 PM EDT for Cumberland County, Oxford County, York County, Maine. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 4:28 PM EDT (20:28 UTC)
- Expired
- Jun 18, 2018, 5:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, ME, Oxford County, ME, York County, ME
The radar
The Portland,ME radar (KGYX), 41 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:42 PM EDT | TSTM WND DMG | 4 W Hiram, ME | DELAYED REPORT. TREES SNAPPED AND POWER POLES DOWN. TIME ESTIMATED BY RADAR. |
| Jun 18, 4:45 PM EDT | TSTM WND DMG | West Baldwin, ME | LARGE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 2:49 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078
WUUS51 KGYX 182028
SVRGYX
MEC005-017-031-182115-
/O.NEW.KGYX.SV.W.0013.180618T2028Z-180618T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
428 PM EDT MON JUN 18 2018
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northwestern York County in southwestern Maine...
Southwestern Oxford County in western Maine...
West central Cumberland County in southwestern Maine...
* Until 515 PM EDT.
* At 427 PM EDT, severe thunderstorms were located along a line
extending from Fryeburg to near Effingham, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bridgton, Fryeburg, Naples, Buxton, Hollis, Hiram, Cornish,
Standish, Raymond, Waterboro, Casco, Limington, Limerick,
Brownfield, Denmark, Frye Island, Parsonsfield, Sebago, Baldwin and
Porter.
This also includes...
Sebago Lake, Burnt Meadow Mountains, Peary Mountain, Douglas
Mountain, and Mount Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4372 7098 4404 7100 4396 7046 4377 7050
4363 7062
TIME...MOT...LOC 2027Z 278DEG 40KT 4401 7100 4377 7110
HAIL...<.75IN
WIND...60MPH
$$
ekster2 follow-up statements
106
WWUS51 KGYX 182042
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
442 PM EDT MON JUN 18 2018
MEC005-017-031-182115-
/O.CON.KGYX.SV.W.0013.000000T0000Z-180618T2115Z/
York ME-Oxford ME-Cumberland ME-
442 PM EDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHWESTERN YORK...SOUTH CENTRAL OXFORD AND WEST CENTRAL
CUMBERLAND COUNTIES...
At 441 PM EDT, a severe thunderstorm was located near Hiram, or 12
miles south of Fryeburg, moving east at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Naples, Hiram, Cornish, Standish, Raymond, Casco, Limington,
Brownfield, Denmark, Frye Island, Sebago, Baldwin, Porter and
Parsonsfield.
This also includes...
Sebago Lake, Burnt Meadow Mountains, Douglas Mountain, and Mount
Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4376 7098 4392 7098 4394 7052 4382 7049
4374 7056
TIME...MOT...LOC 2041Z 259DEG 39KT 4385 7090
HAIL...<.75IN
WIND...70MPH
$$747
WWUS51 KGYX 182109
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
509 PM EDT MON JUN 18 2018
MEC005-017-031-182119-
/O.EXP.KGYX.SV.W.0013.000000T0000Z-180618T2115Z/
York ME-Oxford ME-Cumberland ME-
509 PM EDT MON JUN 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YORK...SOUTH
CENTRAL OXFORD AND WEST CENTRAL CUMBERLAND COUNTIES WILL EXPIRE AT
515 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Maine.
LAT...LON 4376 7098 4392 7098 4394 7052 4382 7049
4374 7056
TIME...MOT...LOC 2109Z 278DEG 40KT 4381 7047
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 18, 3:21 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Hot temperatures and high humidity will give way to much cooler
and drier air as a strong cold front moves through the region
tonight. Ahead of this front...strong to severe thunderstorms
are expected. Gusty northwest winds will arrive on Tuesday with
dry and seasonable conditions for the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Impact Weather Potential: High heat indices along with
severe thunderstorms through this evening. Areas of fog possible
overnight.
Through this evening: Severe thunderstorm watch 187 has been
issued as significant warming/moistening of the low level
airmass has occurred in the past 2 hours with convective line
associated with pre frontal trough strengthening as a result.
Our 18Z balloon shows somewhat better than expected lapse rates
into the mid levels with moderate-strong deep shear...some low
level turning...and increasing MLCAPE values. Thus...not at all
surprised at rapidly developing convection and expect all areas
south and east of current line to be at risk over the next 3-6
hours. Primary threat is damaging winds...but see below for
additional threats.
Tornado threat: Storms thus far have already exhibited
impressive rotation with two tornado warnings issued. Low level
helicity values are modest...but clearly sufficient and thus an
isolated tornado threat will continue through the next few
hours.
Hydro: While the convective parameters have improved...the PWATs
are also increasing with 2-2.25 inch values now pulling into the
region from the west. As pre-frontal trough sags south...it will
increasingly become aligned with the mid level flow with heavy
rain becoming an increasing threat.
Tonight: Expect showers and embedded thunderstorms to continue
through the first half of the overnight before coming to an end
behind the front after midnight with low level flow shifting
northwesterly. Fog is likely given the evening rainfall with a
warm and muggy night expected as lows fall into the 50s north of
the mountains...and the 60s to around 70 south of the mountains.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High Impact Weather Potential: Minimal
Tuesday: Much quieter day on Tuesday as shortwave trough axis
pulls east with surface high pressure building into the Great
Lakes. Strong cold/dry advection will continue through the day
as continental polar airmass works into the region. Winds will
likely be the primary impactful weather element given modest low
level gradient and the aforementioned cold advection. Followed
closer to warmer/drier MAV guidance due to recent performance in
these scenarios...which results in highs in the 70s north to
lower 80s south along with dewpoints falling into the 40s during
the day.
Tuesday Night: High pressure builds overhead with decoupling
winds and dry airmass likely to result in near ideal radiational
cooling conditions. This will result in a much cooler night than
the one previous with perhaps some fog over lakes and rivers as
lows fall through the 40s north and lower 50s south.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A cold front is agreed upon by several deterministic and
ensemble sources to move through the region Wed or Wed night.
This front will introduce a cooler and drier air mass which
should peak Thursday night with lows in the 40s...with perhaps a
few upper 30s readings at the best radiators across northern NH.
High pressure is expected to slide offshore Friday allowing for
a warmer and more moist return flow to set up through the
weekend. The best chance for showers and thunderstorms will be
Sunday as a short wave trough and attendant cold front
approaches northern New England from the west.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...
VFR at the moment through the terminals. Current expectations
are that a line of storms will impact the terminals in the
20-23z timeframe with showers and embedded thunderstorms behind
this initial line. Overnight...expect some stratus and fog
development before clearing arrives Tuesday morning behind the
departing cold front. Much drier air arrives with high pressure
Tuesday with northwesterly winds of 14g22kts. VFR conditions
with diminishing winds continue through Tuesday night.
Long Term...
VFR conditions are expected to be prevalent through the period.
However, there could be a period of MVFR conditions Wed/Wed
night in association with a cold front. Also, as moisture
increases Saturday and Saturday night, some low stratus could
affect the coastline.
&&
.MARINE...
Short Term...
SCAs outside the bays through 12Z Tuesday. Northwesterly winds
gusts will near 20-25kts for a time on Tuesday...but then
quickly diminish Tuesday night.
Long Term...
Marginal SCA conditions will be possible in
southwesterly flow in advance of a cold front Wednesday
afternoon. Otherwise, the next chance of SCA conditions comes
over the weekend in advance of the next frontal system.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-019-023-
024.
Beach Hazards Statement until 8 PM EDT this evening for
MEZ023>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ005>015.
Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150-152-154.
&&
SYNOPSIS...Arnott
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Ekster
AVIATION...Arnott/Ekster
MARINE...Arnott/EksterHazardous weather outlook, Jun 18, 2:52 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 252 PM EDT Mon Jun 18 2018 MEZ023-024-NHZ014-191900- Coastal York-Coastal Cumberland-Coastal Rockingham- 252 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ018-019-NHZ005>013-015-191900- Interior York-Interior Cumberland-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 252 PM EDT Mon Jun 18 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ025>028-191900- Sagadahoc-Lincoln-Knox-Coastal Waldo- 252 PM EDT Mon Jun 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for south central Maine. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Strong to severe thunderstorms are possible through this evening generally in the 3pm to 8pm timeframe with damaging winds and heavy rain being the greatest threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-021-022-NHZ001-002-191900- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Kennebec-Interior Waldo- Northern Coos-Southern Coos- 252 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible through this evening generally in the 3pm to 8pm timeframe with damaging winds and heavy rain being the greatest threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ020-NHZ003-004-191900- Androscoggin-Northern Grafton-Northern Carroll- 252 PM EDT Mon Jun 18 2018 ...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Maine and northern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-191900- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 252 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are expected this afternoon and evening...generally in the 4pm to 9pm timeframe with damaging winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ARNOTT
In the hours before
Special weather statement, Jun 18, 2:49 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Gray ME
249 PM EDT MON JUN 18 2018
NHZ002-003-181930-
Northern Grafton-Southern Coos-
249 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN COOS AND
NORTHEASTERN GRAFTON COUNTIES...
At 249 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waterford to Plainfield. Movement was
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Pinkham Notch,
Mount Washington, Wells River Village, Woodstock, Carroll, Lisbon,
Jefferson, Bath, Dalton, Jackson, Wells River, Benton, Easton,
Landaff and Lyman.
This includes Interstate 93 between mile markers 101 and 125.
This also includes...
Franconia Notch, Cannon Mountain, North Twin Mountain, Franconia
Ridge, and Mount Jefferson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4424 7205 4426 7206 4436 7160 4431 7104
4424 7116 4424 7125 4415 7130 4412 7134
4421 7139 4421 7142 4410 7138 4400 7154
4413 7204 4419 7206
TIME...MOT...LOC 1849Z 286DEG 29KT 4436 7193 4426 7242
mleThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:28 AM EDT | Beach Hazards Statement | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 11 hr |
| Jun 18, 5:14 PM EDT | Special Weather Statement | GYX | Cumberland | 31 min |
| Jun 18, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 40 min |
| Jun 18, 5:50 PM EDT | Areal Flood Advisory | GYX | Cumberland, Lincoln, Oxford, York | 3 hr |
| Jun 18, 5:53 PM EDT | Special Marine Warning | GYX | 97 min | |
| Jun 18, 6:08 PM EDT | Special Marine Warning | GYX | 108 min | |
| Jun 18, 6:17 PM EDT | Severe Thunderstorm Warning | GYX | York | 43 min |
| Jun 18, 6:19 PM EDT | Special Weather Statement | GYX | Cumberland | 26 min |
| Jun 18, 6:58 PM EDT | Special Weather Statement | GYX | Cumberland | 32 min |
| Jun 18, 7:05 PM EDT | Severe Thunderstorm Warning | GYX | York | 25 min |
| Jun 18, 7:15 PM EDT | Special Marine Warning | GYX | 48 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.